In 12% of cases, Sweet’s syndrome, otherwise known as acute febrile neutrophilic dermatosis, can be triggered by medication, and this is known as drug-induced Sweet’s syndrome. This is case of a 76-year-old man developing a Sweet’s syndrome-like condition secondary to the chemotherapy drug, bortezomib (trade names: Velcade, Chemobort or Bortecad).
A 76-year-old man was treated with prednisone-melphalan and subcutaneous injections of bortezomib for an IgG kappa multiple myeloma (Lescoat et al, 2018). On day 25 of the first chemotherapy cycle, he developed painless red-to-purple swollen, large blister-like, ulcerated, and haemorrhagic plaques (skin lesions), involving the forehead, top side of fingers, and both ankles. A blood test called a full blood count or FBC was normal. Skin biopsy revealed white blood cells called neutrophils in the skin, but no vasculitis – swelling of the small blood vessels. There was also an absence of dermal oedema – no fluid in the dermal skin layer. Based on these findings, a diagnosis of bortezomib-induced neutrophilic dermatosis (ND) was given.
Bortezomib is a chemotherapy drug and proteasome inhibitor which causes a build up of unwanted proteins in cancer cells, which makes the cells die. In up to 24% of patients receiving this treatment adverse events affecting the skin occur, most commonly papules and nodules during the third or fourth treatment cycle. Bortezomib-induced Sweet’s syndrome and Sweet-like lesions have also been reported, generally appearing during the first or second cycle of chemotherapy.
Bortezomib-induced Sweet’s syndrome causes fever, weakness and lack of energy, painful round reddened and swollen skin plaques on the head, neck, or trunk. Skin biopsy tends to show immature or mature neutrophils in the tissues (Ibid). Walker and Cohen proposed five criteria for typical drug-induced Sweet’s syndrome: (1) sudden onset of painful erythematous plaques or nodules; (2) neutrophils in the dermal skin layer, but no vasculitis; (3) fever above 38 °C; (4) symptoms developing quite quickly after starting a medication, or recurrence after medication is stopped and restarted (rechallenge); (5) skin lesions settling down after the drug has been stopped or treatment with systemic steroids (Lescoat et al, 2018; Walker and Cohen, 1996). Although this case meets 3 of these 5 criteria, it differs from previously reported bortezomib-induced ND on account of the lack of other symptoms and the painless, ulcerated, haemorrhagic lesions, and their unusual localization, being confined to the extremities and forehead, sparing the trunk (Lescoat et al, 2018). Neutrophils in the tissues are characteristic of ND, but the absence of dermal oedema rules out Sweet’s syndrome, while no vasculitis excludes the ND, erythema elevatum diutinum. As a result of this, the spectrum of bortezomib-induced ND needs to be broadened. Also, bortezomib-induced ND remains poorly understood, but may occur because of the bortezomib causing an imbalance of proinflammatory cytokines – molecular messengers that promote inflammation – leading to the migration of neutrophils toward the skin. Treatment included stopping the bortezomib, and the steroid, prednisone, was started at 1 mg/kg/day, leading to the skin lesions completely settling down. Prednisone-melphalan was continued without reappearance of the lesions.
Lescoat, A., Dupuy, A., Belhomme, N., Stock, N., Sebillot, M., Decaux. O. and Jégo, P. (2018) Atypical bortezomib-induced neutrophilic dermatosis. Annals of Hematology, Oct 12 (Springer Berlin Heidelberg).
Walker, D. and Cohen, P. (1996) Trimethoprim-sulafamethoxaole-associated acute febrile neutrophilic dermatosis: case report and review of drug-induced Sweet’s syndrome. Journal of the American Academy of Dermatology, May;34(5 Pt 2):918-23 (PubMed).
2012-present, Sweet’s Syndrome UK